Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 40, NWS Blacksburg, VA

November 16, 2006Bedford County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Nov 16, 2006, 10:14 AM EST for Bedford County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2006, 10:14 AM EST (15:14 UTC)
Expired
Nov 16, 2006, 1:15 PM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 486 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
486 m²/s²
0-3 km storm-relative helicity
644 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 161517
FFWRNK
VAC019-515-161815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EST THU NOV 16 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 115 PM EST

* AT 1013 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR   
  INDICATED VERY HEAVY RAIN FROM A LINE OF SHOWERS AND THUNDERSTORMS 
  OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES OF RAIN CAN BE         
  EXPECTED ACROSS THE COUNTY WHICH WILL LIKELY CAUSE FLASH FLOODING.
  A SPOTTER REPORTED THAT OVER 5 INCHES OF RAIN HAD FALLEN NEAR THE
  PEAKS OF OTTER SINCE LAST NIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEDALIA...
  COLEMAN FALLS...BOONSBORO AND BIG ISLAND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 7975 3713 7943 3745 7923 3757 7944
      3737 7972

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 161651
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 AM EST THU NOV 16 2006

VAC019-515-161815-
CITY OF BEDFORD VA-BEDFORD VA-
1149 AM EST THU NOV 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM EST FOR
BEDFORD AND CITY OF BEDFORD COUNTIES...

AT 1145 AM EST...THE HEAVY RAIN HAD MOVED OUT OF THE COUNTY BUT 
SMALL STREAMS AND CREEKS WILL BE SLOW TO RECEDE AND MAY REMAIN OUT 
OF THEIR BANKS FOR THE NEXT HOUR OR SO. NO SIGNIFICANT ADDITIONAL 
RAINFALL IS EXPECTED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THAXTON...
SEDALIA...GOODE...FOREST...COLEMAN FALLS...BOONSBORO AND BIG ISLAND

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3720 7975 3713 7943 3745 7923 3757 7944
      3737 7972

$$

PC
000 
WGUS71 KRNK 161807
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EST THU NOV 16 2006

VAC019-515-161815-
CITY OF BEDFORD VA-BEDFORD VA-
105 PM EST THU NOV 16 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 115 PM EST FOR BEDFORD 
COUNTY AND THE CITY OF BEDFORD...

WATER LEVELS HAVE RECEDED ACROSS THE COUNTY AND THE THREAT OF 
FLOODING HAS ENDED. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE.

LAT...LON 3720 7975 3713 7943 3745 7923 3757 7944
      3737 7972

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 6:49 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 16, 6:49 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 AM EST THU NOV 16 2006

.AVIATION /12Z-12Z/...

OCCLUDED FRONT WITHIN A COUPLE OF HOURS OF MOVG THRU BLF...ABOUT 3
HOURS TO LWB AND ROA...THEN BY NOON AT DAN AND LYH. THIS WILL END
THE SHOWERS...WITH A WIND SHIFT TO THE SOUTHWEST. AT THIS POINT
THE LLWS SHOULD END AS THE LOW LEVEL JET SHIFTS NORTHEAST OF THE
AREA. CIGS SHOULD ALSO RISE TO VFR ALL LOCATIONS. BLF MAY STAY
MVFR AFTER FROPA. FINALLY...A COLD FRONT WITH A WIND SHIFT TO THE
WEST MOVES INTO THE MTNS...AND BLF AND LWB WILL SEE CONDITIONS
DETERIORATE. BLF WILL LIKELY GO DOWN TO IFR BY AROUND 06Z. FURTHER
EAST...VFR CONDITIONS ARE EXPECTED AT ROA...LYH AND DAN WITH A
DOWNSLOPE WEST WIND.

&&

.PREV DISCUSSION...
/ISSUED 458 AM EST THU NOV 16 2006

.SHORT TERM /TODAY/...

HAVE CANCELLED THE TORNADO WATCH SINE THE NORTHERN END OF THE
CONVECTIVE LINE OVER OUR EASTERN PIEDMONT HAS WEAKENED
CONSIDERABLE AND RAIN HAS SPREAD INTO AREAS UPSTREAM STABILIZING
IT EVEN MORE OVER CHARLOTTE...APPOMATTOX AND BUCKINGHAM COUNTIES.
WILL ISSUE UPDATED ZONES SOON. I ALSO ADDED IN IN SOME HEAVY RAIN
IN SOUTHEAST UPSLOPE AREAS ALONG THE BLUE RIDGE IN NW NC AND
EXTREME SOUTHWEST VA WITH ONE LAST CONVECTIVE BAND HAVING
DEVELOPED JUST AHEAD OF THE DRY SLOT. FORTUNATELY...DOES NOT LOOK
LIKE THIS BAND WILL LINGER LONG.

&&

PREVIOUS DISCUSSION ISSUED 355 AM

.SHORT TERM /TODAY THROUGH FRIDAY/...

I HAVE CANCELLED THE FLASH FLOOD WATCH AND HIGH WIND WARNING/WIND
ADVISORY. THE HEAVY RAIN HAS MOVED EAST OF THE WATCH AREA WITH
THE LINE OF CONVECTION. MUCH OF THE WATCH AREA SAW BETWEEN 1 AND 2
INCHES OVERNIGHT. MORE SHOWERS ARE FILLING IN ACROSS THE SOUTHERN
APPALACHIANS IN THE DIFLUENT AREA AHEAD OF THE UPPER LOW...BUT
THESE SHOULD NOT HAVE HEAVY RAIN...AND WITH THE DRY SLOT ALREADY
MOVING INTO EXTREME SOUTHWEST NC...WILL NOT LAST TOO LONG THIS
MORNING EITHER. AS FOR THE WIND...WE HAVE NOT HAD THE HIGH WINDS
ALOFT REACHING THE SURFACE AT ANY LOCATIONS THAT WE CAN SEE...AND
THE STRONG WINDS ALOFT WILL BE DIMINISHING AS WE HEAD INTO THE
DAYLIGHT HOURS. WILL STILL BE WINDY IN HIGH ELEVATIONS...BUT NOT
ENOUGH FOR AN ADVISORY OR WARNING. I RAISED THE HIGH TEMPERATURES
TODAY FOR ALL BUT FAR WESTERN ZONES. WE WILL HAVE A WARM
START...AND THE TRUE COLD FRONT WITH COLD AIR BEHIND IT DOES NOT
MOVE THRU THE AREA TILL AFTERNOON IN THE MTNS AND EARLY EVENING IN
THE PIEDMONT. IF WE GET MUCH SUN TODAY...THE HIGHS I HAVE IN THE
PIEDMONT WILL PROBABLY STILL NOT BE WARM ENOUGH. A TORNADO WATCH
REMAINS IN EFFECT FOR OUR EXTREME EASTERN PIEDMONT ZONES...SO I
WILL HAVE TO UPDATE THE FORECAST AGAIN THIS MORNING WHEN THE LINE
OF CONVECTION CLEARS THOSE AREAS.

THE CLOSED UPPER LOW IS FORECAST TO LIFT NE ACROSS THE OHIO VALLEY
TONIGHT...AND WITH AN UPSLOPE WEST FLOW OF COLD ADVECTION AND
FAIRLY DEEP LOW LEVEL MOISTURE...WE SHOULD SEE AT LEAST SCATTERED
SHOWERS IN THE WESTERN SLOPES AREAS OF THE MTNS. MOS GUIDANCE POPS
WERE QUITE LOW...AND WE ALREADY HAD HIGH CHANCES GOING...SO I ONLY
MADE MINOR ADJUSTMENTS. TEMPS ARE COOL ENOUGH FROM TOP DOWN
TONIGHT THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME SNOW...BUT SFC
TEMPS WILL BE MARGINAL FOR ANY ACCUMULATION. OVERNIGHT LOWS LOOKED
GOOD- NO CHANGES WERE MADE THERE.

THE UPPER LOW CONTINUES TO LIFT NE ON FRIDAY...AND THE AREA
REMAINS IN A WESTERLY FLOW WITH COLD ADVECTION INTO THE MTNS. I
KEPT THE CHANCE OF SHOWERS THAT WE HAD GOING ON WESTERN
SLOPES...AND M CLOUDY/COOL CONDITIONS THAT WE HAD IN THE MTNS AS
WELL. MAIN CHANGE TO THE FRIDAY FORECAST WAS TO RAISE THE HIGH
TEMPS IN THE PIEDMONT AND FOOTHILLS WITH DOWNSLOPE FLOW AND SOME SUN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

A MEAN TROUGH POSITION REMAINS OVER THE EASTERN U.S. THROUGH THE
WEEKEND BRINGING DRY AND SEASONALLY COOL WEATHER TO THE FORECAST
AREA. I MADE NO CHANGES TO THE FORECAST BEYOND FRIDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

UPDATE...
AVIATION...JJ
Hazardous weather outlook, Nov 16, 9:35 AM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EST THU NOV 16 2006

NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047-
058-059-WVZ044-045-171145-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
MONROE-GREENBRIER-
935 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THIS MORNING. THIS
MAY RESULT IN MINOR FLOODING OF LOW LYING OR POOR DRAINAGE AREAS
THROUGH ABOUT NOON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MID AFTERNOON.
ANY THUNDERSTORM THAT DEVELOPS MAY PRODUCE WIND DAMAGE OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED IF SEVERE STORMS DEVELOP. SPOTTERS ARE ALSO
ENCOURAGED TO PHONE IN RAINFALL REPORTS...OR ANY REPORTS OF FLOODING.

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-043-171145-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
MERCER-SUMMERS-
935 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

INCREASED AMOUNTS OF SUNSHINE THIS AFTERNOON MAY ALLOW THE
ATMOSPHERE TO DESTABILIZE RESULTING IN SCATTERED THUNDERSTORMS.
IF STORMS DEVELOP...DAMAGING WINDS AND HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Nov 16, 7:43 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     10 SW MONETA            37.08N 79.76W
11/16/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN ON HWY 220S

&&

TW
Special weather statement, Nov 16, 8:22 AM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 AM EST THU NOV 16 2006

NCZ004>006-VAZ020-022>024-032>035-043>047-058-059-161530-
STOKES-ROCKINGHAM-CASWELL-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...HOT SPRINGS...SALEM...
FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
822 AM EST THU NOV 16 2006

...HEAVY RAIN MOVING EAST OF THE BLUE RIDGE...

A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY
HEAVY RAIN WILL CONTINUE TO SHIFT SLOWLY EAST OF THE BLUE RIDGE
THROUGH MID AND LATE MORNING. THE HEAVIEST RAIN CAN BE EXPECTED
FROM BATH AND ALLEGHANY COUNTIES SOUTH TO NEAR BEDFORD...ROCKY
MOUNT AND REIDSVILLE THROUGH 10:00 AM. THE HEAVIEST AXIS OF RAIN
SHOULD THEN SHIFT EAST INTO PARTS OF THE PIEDMONT BY LATE MORNING.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED IN
THE AREAS OF HEAVIEST RAINFALL.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS HEAVY RAINFALL SITUATION.
Local storm report, Nov 16, 8:44 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     EAST BEND               36.22N 80.51W
11/16/2006                   YADKIN             NC   EMERGENCY MNGR

            SOME TREES DOWN.

&&

TW
Local storm report, Nov 16, 8:52 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     FANCY GAP               36.67N 80.70W
11/16/2006                   CARROLL            VA   LAW ENFORCEMENT

            TREES DOWN

&&

TW
Local storm report, Nov 16, 9:35 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      WAITEVILLE              37.48N 80.43W
11/16/2006                   MONROE             WV   PUBLIC

            RAPID RISE OF WATER FLOODING ROADS AND PASTURES.

&&

TW
Local storm report, Nov 16, 10:05 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      COLLIERSTOWN            37.77N 79.58W
11/16/2006                   ROCKBRIDGE         VA   LAW ENFORCEMENT

            SECONDARY ROADS FLOODED AND CLOSED.

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:59 AM ESTSevere Thunderstorm WarningRNKBedford, Franklin31 min
Nov 16, 8:28 AM ESTFlash Flood WarningRNKPatrick3 hr
Nov 16, 9:26 AM ESTFlash Flood WarningRNKRockbridge, City of Lexington3 hr

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.